[Info] side affects for tegretol

cat lover

New
Messages
50
Reaction score
0
Points
0
has anyone had any side affects from tegretol? [gait problems,dizziness & confussion]

thanks
 

Belinda5000

Account Closed
Inactive
Messages
2,241
Reaction score
0
Points
0
I have gait problems when I'm toxic, or it can be normal to have them sometime until your body has adjusted to the med.I've been on Tegretol since 1975.Or to have confusion also.
I'm lucky to not have any side effects of Tegretol anymore in a long time.
 

AlohaBird

New
Messages
1,920
Reaction score
0
Points
0
That was the first drug I was given at 22 when my seizures started. I was dizzy, sleepy, sick to my stomach with a perpetual headache. Kind of like a permanent hangover.

Also you should know if you are female that it makes hormonal BC methods less effective. I wish I had know that before I had a miscarriage.
 

AlohaBird

New
Messages
1,920
Reaction score
0
Points
0
You're welcome. It might work for some people but on the packaging now it says increased risk of "suicidal ideation". I very nearly acted on that ideation one night, something that is completely out of character for me ever before or ever since. I don't know if they knew about these side effect back in the 80s when I was given this Rx or if they have just figured this out over the last few decades. That would make all of us a bunch of guinea pigs. I was never told word one about these potentially lethal side effects.
 

masterjen

New
Messages
2,080
Reaction score
0
Points
0
Hi, cat lover - When learning about side effects of a medication it is important to also find out the percentage of people who experienced a particular risk factor. If even one person experiences an issue of some kind that is determined to be related to the medication, it then has to be listed as a risk factor. Many anti-seizure medications carry the "suicidal ideation" warning, or other warnings such as "may cause aggressive or hostile behavior". Often, though, the percentage of these is 2-3% or less. So yes, one cannot deny the presence of a risk and the fact that everyone responds to medications differently, but it all has to be taken into perspective and balanced out with the benefits of seizure control. Two of the medications I am on have the "risk of suicidal ideation", but I am definitely not depressed and thoughts of suicide are the furthest thing from my mind!
 
Last edited:

cat lover

New
Messages
50
Reaction score
0
Points
0
You're welcome. It might work for some people but on the packaging now it says increased risk of "suicidal ideation". I very nearly acted on that ideation one night, something that is completely out of character for me ever before or ever since. I don't know if they knew about these side effect back in the 80s when I was given this Rx or if they have just figured this out over the last few decades. That would make all of us a bunch of guinea pigs. I was never told word one about these potentially lethal side effects.
how much of tegretol were you taking? and the gait and confussion went away after a while?

thanks for your relpy
 

seagull

Veteran
Messages
2,301
Reaction score
2
Points
158
All effects us different ways I was first put on tegratill I felt so ill I had come off it.
 

cat lover

New
Messages
50
Reaction score
0
Points
0
yes i understand we are all different. just wanted ppl who have had there experiance with it.

thanks for replying
 

seagull

Veteran
Messages
2,301
Reaction score
2
Points
158
I made fuss they wanted put me on first generation drugs I think tegratill may be I not sure..I did eventually get right meds it all save money
 

cat lover

New
Messages
50
Reaction score
0
Points
0
thats great you got rid of meds. you dont take any more meds?theres a possibility they might change my dilantin & tegretol if my side affects can go away.ill know the 20th.
 

AlohaBird

New
Messages
1,920
Reaction score
0
Points
0
Hi, cat lover - When learning about side effects of a medication it is important to also find out the percentage of people who experienced a particular risk factor. If even one person experiences an issue of some kind that is determined to be related to the medication, it then has to be listed as a risk factor. Many anti-seizure medications carry the "suicidal ideation" warning, or other warnings such as "may cause aggressive or hostile behavior". Often, though, the percentage of these is 2-3% or less. So yes, one cannot deny the presence of a risk and the fact that everyone responds to medications differently, but it all has to be taken into perspective and balanced out with the benefits of seizure control. Two of the medications I am on have the "risk of suicidal ideation", but I am definitely not depressed and thoughts of suicide are the furthest thing from my mind!
That's great. Not being depressed is terrific. What I was objecting to is never getting even a hint, one single word of warning or counsel that such things (unwanted pregnancies and miscarriages, in addition to the suicidal ideation risk) were even possibilities. And these are not risks that have happened to one person. Tegretol has been out for long enough now to have a "track record". Even according to my neurologist, it's not a good one.

how much of tegretol were you taking? and the gait and confussion went away after a while? thanks for your relpy
Sorry, I honestly can't remember the dose I was on. That was over 30 years ago. My side effects never went away until I stopped taking the Tegretol.

What may work wonders for one person may just be completely the wrong thing for someone else. If you are experiencing severe side effects, stand up and say so. If nobody listens, bug them by phone and email twice a day every day until they do. You do to have to put up with such symptoms.
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
Tegretol was the first drug I was on when I was first diagnosed, and it hit me like a ton of bricks, I lost a CONSIDERABLE amount of weight, my appetite went completely, I felt tired ALL day, I had absolutely no energy, it was genuinely horrible.
I hate having to scare you, but the one plus I can give is that IF you react as badly to it as me, it's will soon be over. I can't remember how long it took me to recover but it was a couple of weeks.

Good luck.
 
Last edited:

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
how many miligrams a day were you taking?

thanks
I was trying to think about that when writing my original comment, it was afew years ago, and my memory isn't the best (probably due to all the meds!), I can't remember, but I do remember I was thinking I'm being put on a high dosage, and not working my way up to it.
When I say a 'high' dosage, I believe something like 400mg is considered high for tegretol carbamazepine, whereas something like keppra which is what I'm currently on, 2000mg is considered high.

I'm sure someone will come along to correct me if I'm wrong.
 

cat lover

New
Messages
50
Reaction score
0
Points
0
thanks for your info. im taking 1200 mg . a day. will probably be going off of it on the 20th i hope and replacing it with something else. youve been a big help on info.

thanks
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
I'm sorry, saying 400mg on tegretol is complety wrong, if just came back to me, that is complety wrong, it's more than that.
1200mg as a maximum dosage rings a bell, so is probably the maximum dosage for tegretol carbamazepine. I was put on that just before I was completely taken off tegretol as it wasn't working for me.

In that case, keppra is more like 400mg as a maximum.
 

cat lover

New
Messages
50
Reaction score
0
Points
0
thats ok. 1200 mg. is the maxium dosage allowed. didnt know anything about the tegretol till the other day. i was only told about the dilantin i take. could it be im getting a doulbe dose of the symptoms? i dont know yet
 

Gloria

New
Messages
7
Reaction score
0
Points
0
My daughter is on 800 mg XR Tegretol. I do believe that the confusion and defiant behavior she has is partially due to the side affects of the Tegretol. I am hoping that she can remain on this relatively low dose and not need to change medications. She is also on the Keto diet and we are considering the Low Glycemic Index Treatment. She seems to be responding well to the diet change, only one it for 2 months, and has lost weight.
 

RanMan

Too Much Experience with Epilepsy
Messages
408
Reaction score
0
Points
91
First, beforeI make my comment, I want to say that ALL meds have different side effects for everybody.

That being said:

Back in the mid 1970s, my sister had her first seizure when she got her first period (still has them bad today). Since there wasn't that much known about Epilepsy at that time, her family Doctor prescribed Tegritol and Dilantin together. This cocktail of meds (over the years) caused brain damage.
Her balance and gait are so bad that she has to use a walker (at 50 yrs old).
She was unable to focus on anything and couldn't finish high school, has never had a job, can't drive, can't have kids or maintain a proper marriage.

She was 13 yrs old when she had her first seizure and her brain has never developed beyond that point, now when ppl. communicate with her, they have to use small words and short sentences so she can understand.

The Neurosurgeon she she sees today says this brain damage was caused from long term use of the high dosage (overdose) of Tegretol


Randy.
 
Top